What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 5, 11:14 AM CST, 1 minute earlier.
Area forecast discussion, Apr 5, 11:14 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
1214 PM CDT Wed Apr 5 2023
...New AVIATION...
.UPDATE...
Issued at 1016 AM CDT Wed Apr 5 2023
As of 1015 AM, a mostly cloudy sky is prevalent across the Mid-
South. Temperatures are currently in the upper 70s and are on
track to reach the low 80s, especially across north Mississippi
and along the Tennessee River Valley. Showers and thunderstorms
are beginning to move into northeast AR. These storms have the
potential to be strong to severe. A Tornado Watch is in effect
until 4 PM along and north of the I-40 corridor and northwest
Mississippi. No major changes were made. The previous forecast
looks in excellent shape.
SMW
&&
.MESOSCALE UPDATE FOR Eastern Arkansas...
Issued at 542 AM CDT Wed Apr 5 2023
A complex convective scenario over eastern AR through midmorning.
10Z SPC Mesoanalysis depicts mixed layer CAPE of 1500-2000 over
eastern AR, a 3 hour increase of 200-400 J/kg. Concurrently, CIN
had weakened. While thermodynamic profiles have become
increasingly supportive of severe storms, deep layer wind shear
has weakened with the diurnal weakening of the low level jet.
1030Z KSRX/KLZK radars showed several broken line segments of
storms over northwest AR -one tornado-warned- lifting east, well
in advance of HRRR-depicted timing.
We have considered dropping northeast AR and part of the MO
bootheel from the Tornado Watch 121, but after coordinating with
SPC, we will wait another hour or so let convective trends over
western into central AR play out. By the time these storms enter
northeast AR, storm mode will likely be mixed, with damaging winds
and large hail the primary threats. The tornado threat will be
less than earlier this morning, but still present.
PWB
&&
.SYNOPSIS...
Issued at 252 AM CDT Wed Apr 5 2023
Strong to severe thunderstorms are likely this morning
and to persist through the evening. Lingering showers will
persist, mainly over northeast Mississippi and the Tennessee River
basin, continuing after the frontal passage until Saturday
evening. Easter Sunday will begin the start of a dry period for
the extended forecast.
&&
.DISCUSSION...
(Today through Tuesday)
Issued at 252 AM CDT Wed Apr 5 2023
Another low pressure system and associated cold front
has pushed across the Plains and is apparent over central and
eastern Arkansas. This system will continue to push southeast.
Severe thunderstorms are possible, mainly for eastern Arkansas and
the Missouri Bootheel.
Damaging winds and large hail appear to be the primary threats, but
we cannot rule out a tornado or two. The best time frame for severe
weather for the Mid-South is appearing to be 5am-10pm. Warming
surface temperatures after sunrise, a strong low level jet, steep
lapse rates (nearing 8 C/km), effective SRH, STP, and SBCAPE values
are contributing to the tornadic threat. A strong cap should hold
through the afternoon as boundary-layer moisture builds, however,
latest soundings are indicating that the cap is weakening, which
with the aforementioned ingredients, hail and tornadoes may become
more apparent. QPF totals could approach 3 inches in north
Mississippi and west Tennessee, while the rest of the region can
expect 1-2 inches through late tonight. Southerly winds will be
around 20mph with gusts up to 35mph will continue to increase
prior to the cold frontal passage. A Wind Advisory will go into
effect at 4am today with sustained winds over 30mph and gusts
nearing 40mph. Wind shear will begin to diminish in the afternoon.
The aforementioned cold front will stall and leave lingering showers
in the forecast through the week, mainly for north Mississippi and
near the Tennessee River basin. Cooler midweek temperatures will
warm to the lows 70s by the weekend. Easter Sunday will be dry
for all of the Mid-South with highs generally in the 70s.
DNM
&&
.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Wed Apr 5 2023
Cold front extending from southern Wisconsin to southern Texas
will move through TAF sites beginning at JBR this afternoon then
spreading to MEM, MKL, and TUP tonight. Pre-frontal convection
will affect MEM through 18-19Z, MKL 18-20Z, and TUP between
21-23Z. Additional showers and perhaps embedded elevated
thunderstorms are possible behind the front this evening into
Thursday morning. Gusty S/SSW winds will veer W/NW with passage
of front and eventually veer NE tonight. Conditions expected to
deteriorate to MVFR/IFR conditions especially within thunderstorms
and persist through much of the period with improvement
anticipated towards Thursday afternoon/evening.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 4 PM CDT this afternoon for ARZ009-018-
026>028-035-036-048-049-058.
MO...Wind Advisory until 4 PM CDT this afternoon for MOZ113-115.
MS...Wind Advisory until 4 PM CDT this afternoon for MSZ001-007-008-
010-011.
TN...Wind Advisory until 4 PM CDT this afternoon for TNZ001>004-
019>021-048>052-088-089.
&&
PUBLIC FORECAST...SMW
AVIATION...CJCIn the hours before
Special weather statement, Apr 5, 10:21 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
1121 AM CDT Wed Apr 5 2023
ARZ018-026-051645-
Greene AR-Craighead AR-
1121 AM CDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of southwestern Greene
and western Craighead Counties through 1145 AM CDT...
At 1121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoxie to Egypt to 6 miles southwest of
Cash. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jonesboro, Paragould, Bono, Brookland, Crowleys Ridge State Park,
Lake Frierson State Park, Oak Grove Heights, Cash, Egypt, Walcott,
Fontaine, Apt, Valley View, Farrville, Dorothy, Winesburg, Light,
Bethel, Lanieve and Finch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM CDT for eastern
Arkansas.
&&
LAT...LON 3581 9104 3586 9099 3588 9099 3588 9087
3592 9087 3593 9086 3596 9086 3598 9084
3599 9086 3602 9084 3604 9084 3607 9082
3613 9048 3595 9045 3576 9062 3571 9099
3571 9104
TIME...MOT...LOC 1621Z 256DEG 44KT 3601 9090 3588 9091 3576 9103
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
cadSpecial weather statement, Apr 5, 11:13 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
1213 PM CDT Wed Apr 5 2023
ARZ009-018-MOZ113-115-051745-
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-
1213 PM CDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of east central Greene,
eastern Clay, Pemiscot and Dunklin Counties through 1245 PM CDT...
At 1213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bernie to near Kennett to Arbyrd. Movement
was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kennett, Caruthersville, Malden, Piggott, Portageville, Hayti,
Steele, Campbell, Senath, Clarkton, Holcomb, Hayti Heights, Arbyrd,
Wardell, St. Francis, Glennonville, Bolton, Deering, Saint Francis
and Bragg City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM CDT for eastern
Arkansas...southeastern Missouri...and west Tennessee.
&&
LAT...LON 3663 8996 3654 8995 3639 8997 3639 8975
3643 8973 3640 8967 3641 8962 3640 8959
3639 8959 3625 8967 3625 8970 3624 8971
3622 8969 3609 8977 3605 9037 3635 9018
3663 9015
TIME...MOT...LOC 1713Z 264DEG 36KT 3664 8996 3631 9004 3605 9021
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
cad